Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 336, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2005, 8:41 PM CDT for Beadle County, South Dakota. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2005, 8:41 PM CDT (01:41 UTC)
- Expired
- Sep 5, 2005, 9:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 8:44 PM CDT | HAIL 0.75 | Danforth, SD | |
| Sep 5, 9:20 PM CDT | HAIL 0.75 | 1 W Huron, SD | |
| Sep 5, 9:20 PM CDT | HAIL 0.75 | Huron, SD | |
| Sep 5, 9:26 PM CDT | HAIL 0.88 | Danforth, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 060142 SVRFSD SDC005-060230- /O.NEW.KFSD.SV.W.0336.050906T0141Z-050906T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 841 PM CDT MON SEP 5 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 930 PM CDT * AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF WOLSEY TO 23 MILES WEST OF VIRGIL...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF HURON TO 34 MILES WEST OF HURON...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VIRGIL AROUND 900 PM CDT HURON AROUND 905 PM CDT YALE AROUND 920 PM CDT CAVOUR AROUND 925 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THE WARNING REPLACES THE PREVIOUS WARNING FOR NORTHERN BEADLE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4448 9837 4420 9900 4419 9832 4447 9784 $$ RSR
1 follow-up statement
000 WWUS53 KFSD 060210 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 909 PM CDT MON SEP 5 2005 SDC005-060230- /O.CON.KFSD.SV.W.0336.000000T0000Z-050906T0230Z/ BEADLE SD- 909 PM CDT MON SEP 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR BEADLE COUNTY... AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF YALE TO 5 MILES SOUTHWEST OF HURON TO 15 MILES WEST OF VIRGIL...OR ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF HURON TO HURON TO 26 MILES WEST OF HURON...MOVING EAST AT 25 MPH. ANOTHER SEVERE STORM WAS MOVING INTO NORTHWEST BEADLE COUNTY NEAR WESSINGTON. * SEVERE THUNDERSTORMS WILL BE NEAR... VIRGIL AROUND 915 PM CDT YALE AROUND 920 PM CDT CAVOUR AROUND 925 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4448 9837 4420 9900 4419 9832 4447 9784 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:50 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Sep 5, 3:50 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT MON SEP 5 2005 .DISCUSSION... SITUATION A BIT COMPLICATED WITH CONVECTN CONTG TO DCSR SERN CRNR OF AREA THIS MRNG...BUT ISOLD TRW- TRYING TO SPRD INTO AREA ON WK SHRTWV. WILL CONT THESE TRENDS THRU LATE MRNG WITH A CONTD THREAT OF ISOLD TRW- AS REST OF ACTVTY CONTS TO DCRS...THEN CUT ALL FOR ERY AFTN BEFORE REGENRATION LATE THIS AFTN AND MORE ACTVTY TNGT...MAINLY SRN PART OF FCTS AREA. TEMPS WILL OF CURSE BE COOLR TDA XCP STILL FAIRLY WARM S WHERE CDFNT HAS TRBL MOVG IN. DAY TO DAY VARIATIONS IN CONVECTN LOCATION AND CVRG TRICKY NEXT FEW DAYS BUT WILL CONT VARIED ACTVTY INTO THU. BY THEN HI AMPLITUDE WRN TROF/ERN RDG PATTRN DVLPS...WE ARE CLOSE ENUD TO RDGNG THAT WX SHUD BE MOSTLY DRY FROM FRI ON. HWVR WILL KEEP THE MENTN FOR SAT AS WE HAD IT FOR WK SHRT WV COMNG UP DVLPNG RDG ALG WITH WAA. WILL KEEP DRY FOR SUN AND MON AND MAY AS WELL TAKE A SHOT AT KEEONG IT THAT WAY FOR NEW DAY 7 PRELIM GRIDS FOR NEXT TUE. MEANWHILE TEMPS TRY TO WARM BACK TO FAIRLY WARM LEVELS. CUD OF COURSE BE MORE CONVECTV ACTVTY IN THIS PATTRN AND IN FACT WHOLE FCST IS IN QSTN THAT FAR AHD. MODELS SEEM TO BE CONSISTNT ON DVLPG THIS PATTRN...BUT CANADIAN FOR EXAMPL TRIES TO BRK RDG DOWN A LTL FASTR END OF PD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Sep 5, 9:25 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 AM CDT MON SEP 05 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 925 AM CDT MON SEP 05 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS THROUGH MID MORNING ARE NOT EXPECTED TO BE SEVERE...AND SHOULD DECREASE BY NOON. SCATTERED THUNDERSTORMS WILL REDEVELOP FROM THE NORTHWEST LATE THIS AFTERNOON AND EARLY THIS EVENING AS A COLD FRONT APPROACHES. THESE THUNDERSTORMS WILL SPREAD EAST OVERNIGHT. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. FIRE DANGER... THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE VERY HIGH THIS AFTERNOON NEAR AND WEST OF THE MISSOURI RIVER FROM CHAMBERLAIN TO PICKSTOWN. TEMPERATURES REACHING THE 90S...SOUTH WINDS 20 TO 35 MPH...AND RELATIVELY DRY VEGETATION WILL ALL CONTRIBUTE TO MAKING THE FIRE DANGER VERY HIGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TUESDAY AS THE COLD FRONT MOVES TO JUST SOUTH OF THE AREA. SOME OF THE STORMS COULD BE SEVERE SOUTHEAST OF A GREGORY TO MITCHELL TO BROOKINGS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTHWEST OF A LINE FROM BROOKINGS TO WAGNER. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE REST OF THE AREA AFTER 9 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 5, 8:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST HITCHCOCK 44.63N 98.41W
09/05/2005 70 MPH BEADLE SD TRAINED SPOTTER
ESTIMATED 40-50 MPH SUSTAINED WINDS.
&&
MJFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
| Sep 5, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
| Sep 5, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 32 min |
| Sep 5, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 47 min |
| Sep 5, 10:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 45 min |
| Sep 5, 11:03 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 42 min |
| Sep 5, 11:07 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 38 min |
| Sep 5, 11:20 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 40 min |
| Sep 5, 11:29 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 31 min |
| Sep 5, 11:49 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 41 min |
| Sep 6, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.